Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 216, NWS Memphis, TN

September 24, 2009Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 24, 2009, 5:17 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2009, 5:17 PM CDT (22:17 UTC)
Expired
Sep 24, 2009, 8:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:30 PM CDTFLASH FLOOD2 N Vardaman, MSEXCESSIVE WATER ON HIGHWAY 341 CAUSED CARS TO HYDROPLANE AND LED TO AN ACCIDENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 242217
FFWMEG
MSC013-017-250115-
/O.NEW.KMEG.FF.W.0216.090924T2217Z-090925T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT THU SEP 24 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 517 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR DAVIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3373 8949 3416 8949 3416 8925 3408 8925
      3408 8924 3408 8880 3382 8880 3381 8893
      3376 8892 3373 8911 3374 8917 3372 8917

$$
1 follow-up statement
000 
WGUS74 KMEG 250106
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU SEP 24 2009

MSC013-017-250115-
/O.EXP.KMEG.FF.W.0216.000000T0000Z-090925T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-CHICKASAW MS-
805 PM CDT THU SEP 24 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT FOR CHICKASAW
AND CALHOUN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...LIGHT RAIN WILL CONTINUE TO FALL OVER PORTIONS OF 
CALHOUN AND CHICKASAW COUNTIES FOR AT LEAST THE NEXT HOUR.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3373 8949 3416 8949 3416 8925 3408 8925
      3408 8924 3408 8880 3382 8880 3381 8893
      3376 8892 3373 8911 3374 8917 3372 8917

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:53 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 24, 2:53 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU SEP 24 2009

.DISCUSSION...

NEARLY STATIONARY FRONT IS JUST EAST OF THE MISSISSIPPI RIVER THIS
AFTERNOON WITH TEMPERATURES IN THE LOWER 70S TO LOWER 80S.
SCATTERED SHOWERS CONTINUE TO MOVE ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. UPPER LOW REMAINS CLOSE TO THE WESTERN EDGE
OF THE KANSAS/NEBRASKA BORDER. THE FRONT WILL MOVE ONLY A LITTLE
FURTHER EAST TONIGHT AND WILL CONTINUE TO PROVIDE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. FRIDAY SHOULD BE A LOT LIKE
TODAY WITH THE FRONT A LITTLE FURTHER EAST AND WEAKENING. THE
RESULT WILL BE MORE SHOWERS AND THUNDERSTORMS. BY FRIDAY
NIGHT...THE UPPER LOW FINALLY MOVES OUT OF THE CENTRAL PLAINS AND
INTO WESTERN AND CENTRAL IOWA. THIS WILL KEEP A CHANCE OF RAIN
OVER THE FORECAST AREA BUT AN END TO THE RAIN IS IN SIGHT. BY
SATURDAY...THE UPPER LOW WEAKENS FURTHER AND BECOMES MORE OF A
TROUGH AS IT MOVES INTO THE GREAT LAKES AREA. THIS WILL MEAN A
SMALL CHANCE OF RAIN FOR SATURDAY MORNING BUT MUCH OF THE RAIN
SHOULD BE GONE BY AFTERNOON. WEAK HIGH PRESSURE WILL BUILD INTO
THE REGION SATURDAY NIGHT BRINGING AN END TO THE VERY WET COUPLE
OF WEEKS. A COLD FRONT WILL APPROACH THE FORECAST AREA ON SUNDAY
BUT THE FRONT SHOULD BE DRY. THE COLD FRONT SHOULD MOVE THROUGH
THE FORECAST AREA ON MONDAY WITH LITTLE IF ANY RAIN EXPECTED AHEAD
OF THE FRONT. BY MONDAY NIGHT...COOLER AND MUCH DRIER AIR WILL
BEGIN TO FILTER INTO THE FORECAST. THIS COOLER AND DRIER AIR WILL
KEEP THINGS RAIN FALL FROM MONDAY NIGHT THROUGH THURSDAY WITH
TEMPERATURES REMAINING BELOW NORMAL.

ARS

&&

AVIATION...
18Z TAFS

LATEST KNQA RADAR DATA SHOWS A SURFACE TROF ABOUT 25NM EAST OF
KMEM... MOVING EAST. ALTHOUGH RAIN SHOWERS CANNOT BE RULED OUT
ANYWHERE THIS AFTERNOON...BETTER CHANCES FOR IFR CIGS AND
RAINSHOWERS TO BE EAST OF THE SURFACE TROF.

WITH EXTENSIVE LATE AFTERNOON AND EVENING IFR/MVFR CIGS... HAVE
BUMPED UP OVERNIGHT VSBYS IN THE 18Z TAF PACKAGE. GFS LAMP
GUIDANCE AND NAM MODEL HUMIDITY PROGS STILL SUGGEST IFR /
OCNL VLIFR CIGS TOWARD 12Z. GIVEN THE PERSISTENCE OF THE GULF
AIRMASS...SEE LITTLE REASON TO DISAGREE.

BEYOND THE TAF PERIOD...DRIER AIR EDGING INTO AR FRIDAY AFTERNOON
MAY RESULT IN VFR CIGS AT KJBR AND PERHAPS KMEM.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  82  66  82 /  40  40  40  40
MKL  65  81  61  79 /  40  40  40  40
JBR  64  79  58  81 /  40  40  40  40
TUP  68  84  67  82 /  40  40  40  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 24, 5:09 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT THU SEP 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
509 PM CDT THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

LOCALIZED HEAVY RAINFALL OF 1 TO 3 OR MORE INCHES MAY PRODUCE
FLASH FLOODING IN A FEW LOCATIONS THIS AFTERNOON AND TONIGHT EAST
OF A MARTIN TENNESSEE TO SOMERVILLE TENNESSEE TO CHARLESTON
MISSISSIPPI LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS POSSIBLE
AGAIN FRIDAY...MAINLY EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

MBS

In the hours before

Local storm report, Sep 24, 4:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT THU SEP 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      14 ESE ABERDEEN         33.75N 88.33W
09/23/2009                   MONROE             MS   LAW ENFORCEMENT

            WOLFE ROAD FLOODED FROM HEAVY RAINFALL. KGWX ESTIMATED
            AROUND 3 INCHES IN JUST OVER ONE HOUR.

0800 PM     FLASH FLOOD      6 WNW WALNUT            34.98N 89.00W
09/23/2009                   TIPPAH             MS   POST OFFICE

            HIGHWAY DEPARTMENT FIXED ROADS DAMAGED FROM EXCESSIVE
            HEAVY RAINFALL AND FLOODING NORTH OF HIGHWAY 72 NEAR THE
            TIPPAH AND BENTON COUNTY LINE.

1000 PM     FLASH FLOOD      8 SE GLENDORA           33.75N 90.19W
09/23/2009                   TALLAHATCHIE       MS   POST OFFICE

            EXCESSIVE WATER GREATER THAN 6 INCHES ON SEVERAL ROADS
            NEAR PHILIPP DUE TO HEAVY RAINFALL.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:35 PM CDTFlash Flood WarningMEGBenton, Tippah113 min
Sep 23, 8:52 PM CDTFlash Flood WarningMEGTallahatchie3 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.